Clinical outcomes, histopathological patterns, and chemical analysis of Ayurveda and herbal medicine associated with severe liver injury-A single-center experience from southern India

Indian J Gastroenterol. 2018 Jan;37(1):9-17. doi: 10.1007/s12664-017-0815-8. Epub 2018 Feb 24.

Abstract

Introduction: Ayurvedic and herbal medicines (AHM) are known to cause varying degrees of drug-induced liver injury (DILI). Clinical, biochemical, histological spectrum and outcomes of AHM linked to severe DILI are not well studied.

Methods: Out of 1440 liver disease patients, 94 were found to have a severe liver injury and associated AHM intake. Thirty-three patients were suspected to have AHM-DILI on Roussel Uclaf Causality Assessment Scoring Method. Forty-seven and 30 of retrieved AHM samples were analyzed for heavy metals and hepatotoxic volatile organic compounds (hVOCs), respectively. Eleven patients ingested AHM from unregistered traditional healers (UTH). Clinicopathological outcomes were analyzed in 27 patients (who underwent liver biopsy) and outcomes with respect to chemical analyses were studied in 33 patients.

Results: Males predominated (70.4%) with mean age 46.9±15.8 years. Mean follow up was 119.2±81.4 days. The median duration of drug intake was 28 days (10 - 84). Five patients died (18.5%). Hepatic encephalopathy, hypoalbuminemia, and hepatic necrosis were significantly associated with mortality (p < 0.005). Arsenic and mercury ingestion was significantly associated with death (p < 0.005). hVOCs were detected in more than 70% of samples. AHM intake from UTH was associated with higher mortality.

Conclusion: Adequate regulation and scrutiny regarding AHM use among the general population is an unmet need. Early liver biopsy after clinical identification of at-risk patients can expedite definitive treatment with a liver transplant.

Keywords: Ayurveda; Drug-induced liver injury; Fibrosis; Heavy metals; Hepatotoxicity; Herbal medicines; Histopathology; Liver biopsy; Liver injury; Liver necrosis; Volatile organic compounds.

MeSH terms

  • Adult
  • Arsenicals / metabolism
  • Chemical and Drug Induced Liver Injury / etiology*
  • Chemical and Drug Induced Liver Injury / metabolism
  • Chemical and Drug Induced Liver Injury / mortality
  • Chemical and Drug Induced Liver Injury / pathology
  • Drugs, Chinese Herbal / adverse effects*
  • Female
  • Follow-Up Studies
  • Herbal Medicine*
  • Humans
  • Liver / pathology
  • Male
  • Medicine, Ayurvedic / adverse effects*
  • Mercury Compounds / metabolism
  • Middle Aged
  • Risk
  • Severity of Illness Index
  • Time Factors
  • Volatile Organic Compounds / metabolism

Substances

  • Arsenicals
  • Drugs, Chinese Herbal
  • Mercury Compounds
  • Volatile Organic Compounds